Sex in depression

Focusing on the sexual health issues of patients that suffer from a variety of psychiatric diseases is one of the important areas of sexual medicine. Psychiatric patients experience many difficulties and often disturbances in sexual functioning are involved. The text is aimed to emphasize they should not be overlooked being an integral part of complex psychiatric difficulties and playing an important role in patient recovery.

The prevalence of sexual problems in depressed individuals (including major depression, dysthymia, and recurrent brief depression) seems to be approximately double that experienced in the non-depressed population. Overall, more than 50 % of men with depression suffer from some form of sexual difficulty (Angst et al., 1998). According to various studies, depression and anxiety are highly associated with erectile dysfunction (from 2 – 80%), premature or delayed ejaculation (11 – 30%) and less frequent nocturnal penile tumescence (40% of men; for review see Kirana et al. 2013). Furthermore, the association between negative mood disorders and sexuality is not always linearly related. While the majority of depressive individuals report decreased sexual desire, a substantial number of patients report an increase in sexual desire. A considerable proportion of depressive patients also report “out of control” sexual activities such as compulsive viewing of sexually explicit media, compulsive masturbation and risky sexual behaviors (Bancroft et al. 2003).

The presented data are, however, affected by both the psychopathology and pharmacology. The majority of commonly used antidepressants was found to influence sexual function. Sexuality is mainly inhibited by antidepressants that increase serotonin neurotransmission via serotonin reuptake inhibition (like SSRI, SNRI – the main described side effects are decreased sexual desire, impaired arousal/erection and delayed orgasm and ejaculation), while those drugs which increase levels of dopamine and noradrenaline tend to have fewer sexuality-related side effects (e.g. bupropion; Bijlsma et al., 2014). In some individuals, sexual difficulties may persist even after the cessation of SSRIs. Such phenomenon is termed post-SSRI sexual dysfunction (PSSD), which is currently being explored by scientific researchers and there is an online support community for the individuals’ affected (SSRIsex yahoo group, http://www.pssdforum.com) (Reisman, 2017). Nevertheless, this does not imply that antidepressants are always bad for sexual function. Peak physical condition, for example, may also be associated with improved sexual life.  The patient can also affect what kind of antidepressants they are taking by providing their physician with feedback about the impact of the particular medicationand regime on their sexual function.

In short, scientific studies confirm the association between depression, its pharmacology and sexual-related difficulties. For the patients themselves, it can be difficult to communicate any problems with their clinicians for various reasons.  Patients may feel shame or assume it is subsidiary to more serious problems related to their specific disease. However, good sexual function is an integral part of overall well-being and of course also plays a part in healthy and functional dyadic relationships. Particularly when there is a need for increased social support, patients and experts should not underestimate the impact of disturbed sexual function on a patient’s condition. It is highly recommended to speak with a clinician to try and find the right solution for your individual needs. 

On behalf of the European Society for Sexual Medicine,

Kateřina Klapilová, Ph.D. (ECPS), member of MENARINI editorial board.

Suggested readings

  • Angst J. (1998). Sexual problems in healthy and depressed persons. Int. clin. pharmacol. 13(suppl 6): S1-4.
  • Bancroft, J. et al. (2003). The relation between mood and sexuality in heterosexual men. Arch. Sex. Behav., 32(3), 217-230.
  • Bijlsma et al. (2014) Sexual side effects of serotonergic antidepressants: Mediated by inhibition of serotonin on central dopamine release? Pharmacol. Biochem. Behav., 121:88-101.
  • Kirana, P. S., et al. "The EFS and ESSM syllabus of clinical sexology." ESSM Educational Committee (2013).
  • Reisman, Y. (2017). Sexual consequences of post-SSRI syndrome. Sexual medicine reviews, 5(4), 429-433.
arrow top